Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Jackson, MS

April 9, 2021Clarke County, Mississippi

NWS Jackson, MS issued this special weather statement at Apr 9, 2021, 3:22 PM CDT for Clarke County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 3:22 PM CDT (20:22 UTC)
Expired
Apr 9, 2021, 3:45 PM CDT
In force
23 min
Issued by
NWS Jackson, MS

County Clarke County, MS

The radar

The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS84 KJAN 092022
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
322 PM CDT Fri Apr 9 2021
 
MSZ058-092045-
Clarke MS-
322 PM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
345 PM CDT...

At 322 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crandall, or 14 miles southeast of Quitman, moving north at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3189 8848 3186 8860 3186 8863
      3199 8861 3198 8846
TIME...MOT...LOC 2022Z 187DEG 15KT 3190 8854 

$$

7

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Apr 9, 12:47 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 9, 12:47 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1247 PM CDT Fri Apr 9 2021

...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED FROM THIS AFTERNOON
THROUGH TONIGHT...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
All TAF sites will see VFR/IFR/LIFR conditions at some point
during the TAF period. +TSRA/-TSRA will be possible in the late
afternoon-early evening specially for sites in the west and north.
The 2nd round of storms will be late tonight affecting sites in
the east and parts of central MS. Expect gusty winds when storms
roll through this evening. Winds will be out of the south./JNE/

&&

.DISCUSSION...

Multiple rounds of severe weather is expected later today into
the over night hours.

Conditions through this morning and afternoon before the main
bouts of severe weather this evening will be quiet and muggy
across the entire forecast area. Cloudy skies with high temperatures
in the low to mid 80s are expected with a few pop-up light
showers. Winds may be a little breezy during the afternoon(noon-
2pm) especially across the west as the system continues to
approach the region. The first round of storms are expected to
begin around 5pm and the next round is expected to begin around
10-11pm. The main priority before storms is to make sure things
are taken very seriously and have a plan in place prior to severe
initiation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  64  79  52 /  67  94  69   6
Meridian      81  63  77  51 /  64  89  92   8
Vicksburg     86  65  79  53 /  63  94  45   4
Hattiesburg   82  65  79  54 /  66  91  86  10
Natchez       85  65  80  53 /  56  96  57   5
Greenville    83  63  76  51 /  80  96  23   3
Greenwood     85  64  78  52 /  71  95  55   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JNE
Hazardous weather outlook, Apr 9, 5:28 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
528 AM CDT Fri Apr 9 2021

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>059-061>066-
072>074-101030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
528 AM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

A significant severe weather event will unfold across the
ArkLaMiss region from this afternoon through tonight. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 80 mph and a few tornadoes.

Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024-026-MSZ060-101030-
Catahoula-Concordia-Adams-
528 AM CDT Fri Apr 9 2021

This hazardous weather outlook is for portions of northeast
Louisiana, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

A significant severe weather event will unfold across the
ArkLaMiss region from this afternoon through tonight. A few severe
storms capable of producing large hail to the size of baseballs
could develop initially this afternoon, but expect the most
widespread storms later tonight. A large thunderstorm system
moving across the area after midnight could bring widespread wind
gusts of up to 70 mph and a few tornadoes.

Given the expectation for multiple storms in some locations, there
could be a threat for heavy rainfall producing localized flash
flooding, especially tonight when storms will be more widespread.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Apr 9, 3:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
322 PM CDT Fri Apr 9 2021

MSZ058-092045-
Clarke MS-
322 PM CDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARKE COUNTY UNTIL
345 PM CDT...

At 322 PM CDT, Meteorologists were tracking a strong thunderstorm
near Crandall, or 14 miles southeast of Quitman, moving north at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall around 340 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3190 8847 3189 8848 3186 8860 3186 8863
      3199 8861 3198 8846
TIME...MOT...LOC 2022Z 187DEG 15KT 3190 8854

7

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:45 AM CDTRiver Flood WarningJANNeshoba6 days
Apr 9, 10:47 AM CDTRiver Flood WarningJANLeake5 days
Apr 9, 10:48 AM CDTRiver Flood WarningJANLawrence8 days
Apr 9, 10:49 AM CDTRiver Flood WarningJANJones7 days
Apr 9, 10:53 AM CDTRiver Flood WarningJANClay23 hr
Apr 9, 4:17 PM CDTSpecial Weather StatementJANCovington43 min
Apr 9, 4:50 PM CDTSevere Thunderstorm WarningJANJasper, Smith55 min
Apr 9, 4:55 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington95 min
Apr 9, 5:19 PM CDTSevere Thunderstorm WarningJANJasper, Newton56 min
Apr 9, 5:46 PM CDTSevere Thunderstorm WarningJANLowndes59 min
Apr 9, 5:58 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale, Neshoba, Newton47 min
Apr 9, 6:00 PM CDTSevere Thunderstorm WarningJANSharkey, Washington60 min
Apr 9, 6:16 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston59 min
Apr 9, 6:27 PM CDTSpecial Weather StatementJANLeflore48 min
Apr 9, 6:47 PM CDTSpecial Weather StatementJANHumphreys43 min
Apr 9, 6:52 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington68 min
Apr 9, 6:55 PM CDTSpecial Weather StatementJANCarroll, Grenada50 min
Apr 9, 5:47 PM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll88 min
Apr 9, 5:55 PM CDTSevere Thunderstorm WarningJANMorehouse65 min
Apr 9, 6:55 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Richland, Tensas80 min
Apr 9, 4:26 PM CDTSevere Thunderstorm WarningJANAshley70 min
Apr 9, 5:12 PM CDTSevere Thunderstorm WarningJANAshley, Chicot76 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.